Home / Health & Family / Medical Update / Heartbeat / It’s a Balancing Act

It’s a Balancing Act

Dear Dr. Zipes: I have an implanted defibrillator for hypertrophic cardiomyopathy. My blood pressure is under control. In November, 2007 I had a stroke. After the stroke I had fluid in my legs and chest, but that has gone away. Now I seem to have fluid around my waist. I take three Lasix pills a day. I gain two pounds one day and lose two pounds three days later. A recent BUN (blood urea nitrogen) count was 48. What might cause the fluid build up? Can my high BUN be a result of too many Lasix?

Dear Reader: You have a complicated medical history, and I will not be able to answer all your questions satisfactorily. The best advice I can give is to find a good cardiologist. That said, let me attempt to answer some of your questions. The implantable cardioverter defibrillator (ICD) you have is similar to the device Vice President Cheney had implanted years ago to monitor his heart beat and treat both fast and slow heart beats if they occurred. Your device will do the same and can effectively prevent sudden death in patients with hypertrophic cardiomyopathy. If you are interested, there are a number of patient support groups for patients with HCM, such as the Hypertrophic Cardiomyopathy Association (www.4hcm.org). It sounds like you developed heart failure after your stroke, which was treated with Lasix (furosemide, a strong diuretic). Weight fluctuations you describe are not that unusual. You need to watch your diet and avoid a lot of salt. You should also guard against a steady weight gain because that could signal fluid retention and worsening of your heart failure. The elevated BUN indicates kidney problems that could be related to kidney damage, heart failure, excessive Lasix, or all of the above. You are basically walking a tight rope between taking enough Lasix to prevent the heart failure and not too much to worsen kidney function. So, as I said in the beginning, find a cardiologist expert in heart failure problems and do as he/she recommends.

Read More: